Hail, Cherokee
- When
- May 9, 4:08 AM CST
- Where
- Cherokee County, 8 mi S of Columbus
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.050, -94.833
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 1:29 AM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 229 AM CDT TUE MAY 9 2006 .DISCUSSION... MAIN FOCUS THIS PERIOD WILL BE WITH CONVECTION AND ASSOCIATED HEAVY RAIN/FLOODING POTENTIAL AND SEVERE POTENTIAL TODAY. CURRENTLY...40 TO 50 KT VEERED LOW LEVEL JET ACROSS OKLAHOMA POINTED AT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS MORNING. CONVECTIVE COMPLEX REALLY TAKING SHAPE ACROSS SOUTHERN KANSAS AND STARTING TO DEVELOP INTO MORE OF A TRAINING PATTERN AS LOW LEVEL JET VEERS. EXPECTING THIS ACTIVITY TO TRAVERSE EASTWARD INTO THE WESTERN CWA THIS MORNING WHERE PW VALUES OF 1.2 TO 1.4 EXIST. CURRENTLY HAVE A FLOOD WATCH OUT FOR FIRST 2 TIERS OF COUNTIES AND AT THE MOMENT THIS LOOKS GOOD. EVOLUTION OF THE MCS THIS MORNING WILL HAVE A GREAT IMPACT ON THE CONVECTIVE OUTLOOK FOR THIS AFTEROON AND EVENING ACROSS THE AREA. IF THE CONVECTIVE COMPLEX CURRENTLY OVER KANSAS KEEPS CLOUD COVER AND RAIN IN MOST OF THE DAY OVER THE AREA THE LACK OF INSTABILITY SHOULD KEEP STORM REDEVELOPMENT ALONG THE SAGGING COLD FRONT FURTHER SOUTH THAN THE CWA. HOWEVER...IF SOME CLEARING CAN TAKE PLACE THIS AFTERNOON...INSTABILITIES SHOULD INCREASE QUITE A BIT WITH DEW POINTS REACHING THE LOW TO MID 60S AND AFTERNOON TEMPERATURES REACHING THE MID TO UPPER 70S. STORMS SHOULD REDEVELOP GIVEN THIS SCENARIO BY THE MID AFTERNOON ALONG THE FRONT OVER THE CWA. LARGE HAIL...DAMAGING WIND AND AN ISOLATED THREAT FOR TORNADOES COULD NOT BE RULED OUT. THE BEST INSTABILITY IS EXPECTED TO BE OVER THE SOUTHWEST CORNER OF MISSOURI AND EXTENDING SOUTHWARD INTO EASTERN OKLAHOMA AND WESTERN ARKANSAS AHEAD OF THE FRONTAL BOUNDARY. AT THIS POINT IN THE MCS STAGE...DIFFICULT TO TELL WHICH SCENARIO WILL PLAY OUT BUT AM LEANING MORE TOWARDS THE FIRST ONE WITH MAINLY CLOUD COVER AND RAIN CHANCES A GOOD PART OF THE DAY. THAT SAID...DONT PLAN TO TOTALLY IGNORE THE OTHER POSSIBILITY EITHER AND WILL MENTION SEVERE CHANCES IN THE MORNING HWO WITH ABOVE DISCLAIMER. NAM/GFS IN DISAGREEMENT WITH PRECIPITATION FORECAST TONIGHT/WEDNESDAY WITH NAM BRINGING MUCH DRIER AIR IN FASTER AND KEEPING MAIN ACTIVITY OUT OF THE CWA. GFS HAS ANOTHER MCS AFFECTING MAINLY THE SOUTHERN AND EASTERN COUNTIES OF THE CWA LATE TONIGHT AND ENDING THE ACTIVITY WEDNESDAY MORNING. HAVE GONE CLOSER TO THE GFS SOLUTION AS IT HAS BEEN THE BETTER MODEL OF LATE...BUT MANY UNCERTAINTIES EXIST FOR TONIGHTS FORECAST AS DESCRIBED IN THE ABOVE PARAGRAPH. DRIER AIR WORKS INTO THE AREA BY WEDNESDAY EVENING. SEVERAL MORE WAVES OF UPPER LEVEL ENERGY SHOULD ROTATE THROUGH THE CWA AROUND THE UPPER LOW THROUGH THURSDAY HOWEVER MOISTURE LOOKS PRETTY LIMITED FOR MENTION OF ANY SIGNIFICANT CONVECTION. HAVE NOT CHANGED MUCH IN THE LATER PERIODS. UPPER LOW IS PROGGED TO DROP SOUTH INTO THE WESTERN OHIO VALLEY BY SUNDAY WITH COOLER AIR MASS PUSHING INTO SOUTHERN MISSOURI. LINDENBERG && .AVIATION... FOR THE KSGF/KJLN TAFS...LINE OF STORMS OVER KS THIS EVENING WILL MOVE INTO THE AREA OVERNIGHT. SO FAR STORMS HAVE REMAINED FAIRLY LINEAR...AND BELIEVE THE PERIOD OF THUNDERSTORMS WILL BE FAIRLY BRIEF. PRESENT TIMING WOULD BRING THE STORMS INTO THE KJLN BY 800 GMT AND KSGF BETWEEN 0900-1000 GMT. CONDITIONS SHOULD REMAIN VFR...THEN RAPIDLY DETERIORATE TO MVFR/BRIEF IFR LATE TONIGHT AND EARLY TUESDAY MORNING. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH HWY 71 CORRIDOR LATE TONIGHT/TUESDAY AM. KS...FLOOD WATCH LATE TONIGHT/TUESDAY AM. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1108 PM CDT MON MAY 8 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1108 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...CAPABLE OF ONE INCH HAIL...WIND GUSTS OF 40 TO 60 MPH...AND HEAVY RAINFALL WHICH MAY LEAD TO AREAS OF FLOODING. THE BEST CHANCES FOR HEAVY RAIN WILL BE IN COUNTIES ALONG THE WESTERN MISSOURI STATE LINE...GENERALLY NORTH OF JOPLIN. AREAS AFFECTED AND TIMING: STRONG THUNDERSTORMS OVER KANSAS WILL CONTINUE TO MOVE EAST AND SOUTHEAST INTO PORTIONS OF THE MISSOURI OZARKS OVERNIGHT. THESE STORMS ARE EXPECTED TO AFFECT PORTIONS OF SOUTHEAST KANSAS BY 1230 TO 130 AM...AREAS FROM OSCEOLA...NEVADA...TO JOPLIN BY 2 TO 3 AM...AND AS FAR EAST AS THE VERSAILLES AND SPRINGFIELD AREAS BY 3 TO 5 AM. IT APPEARS THAT MOST OF THE STORMS WILL AFFECT AN AREA NORTH OF MISSOURI HIGHWAY 60 THROUGH EARLY TUESDAY MORNING. DISCUSSION: AN UPPER LEVEL DISTURBANCE HAS ALLOWED STRONG THUNDERSTORMS TO DEVELOP ALONG A COLD FRONT OVER THE CENTRAL PLAINS. INCREASING MOISTURE WILL MOVE INTO THE AREA AS STRENGTHENING LOW LEVEL SOUTH WINDS DEVELOP OVER THE REGION TONIGHT. WHILE THE STORMS ARE EXPECTED TO BE GRADUALLY WEAKENING LATE TONIGHT...ENOUGH INSTABILITY WILL BE PRESENT TO ALLOW ISOLATED STRONG TO SEVERE STORMS TO PERSIST AS THEY MOVE INTO WESTERN PORTIONS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO AT LEAST THE MORNING HOURS ON TUESDAY. WHILE SOME OF THE STRONGER STORMS COULD STILL PRODUCE SOME SMALL HAIL...THE PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO SOME FLOODING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE THEN FORECAST TO AFFECT THE OUTLOOK AREA LATE TUESDAY AFTERNOON AND CONTINUE INTO WEDNESDAY. THERE IS SOME POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON INTO TUESDAY EVENING...WITH THE PRIMARY RISKS BEING LARGE HAIL AND POSSIBLY LOCALLY DAMAGING WINDS. HEAVY RAINFALL AMOUNTS ARE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY...PARTICULARLY ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...WITH EVEN HEAVIER AMOUNTS POSSIBLE IN ISOLATED AREAS. RAINFALL OF THIS MAGNITUDE WOULD LIKELY LEAD TO FLASH FLOODING AS WELL AS SIGNIFICANT RISES AND OR FLOODING ON MANY OF THE LARGER STREAMS AND RIVERS. .SPOTTER INFORMATION STATEMENT... DUE TO THE MARGINAL AND ISOLATED NATURE OF ANY SEVERE WEATHER TONIGHT SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS...LAW ENFORCEMENT OFFICIALS...AND EMERGENCY MANAGERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING OR HAIL TO THE NATIONAL WEATHER SERVICE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 428 AM CDT TUE MAY 9 2006 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 AM CDT THIS MORNING FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 1 COUNTY IN SOUTHEAST KANSAS CHEROKEE IN MISSOURI THIS WATCH INCLUDES 6 COUNTIES IN SOUTHWEST MISSOURI BARRY JASPER LAWRENCE MCDONALD NEWTON STONE THIS INCLUDES THE CITIES OF...ANDERSON...AURORA... BAXTER SPRINGS...CARTHAGE...CASSVILLE...COLUMBUS...GALENA... JOPLIN...KIMBERLING CITY...MONETT...MOUNT VERNON... NEOSHO AND PINEVILLE.
The Tulsa radar (KINX), 117 km away, was scanning. The volume nearest the first event began at 10:08 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508648.